Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 1, NWS Des Moines, IA

April 7, 2024Butler County, Grundy County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 7, 2024, 4:44 PM CDT for Butler County, Grundy County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2024, 4:44 PM CDT (21:44 UTC)
Expired
Apr 7, 2024, 5:15 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Butler County, IA, Grundy County, IA

The radar

The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 5:06 PM CDTHAIL 0.882 S Allison, IAAlong Highway 14 just south of Allison.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WFUS53 KDMX 072144
TORDMX
IAC023-075-072215-
/O.NEW.KDMX.TO.W.0001.240407T2144Z-240407T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
444 PM CDT Sun Apr 7 2024

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  North central Grundy County in central Iowa...
  Southern Butler County in north central Iowa...

* Until 515 PM CDT.

* At 444 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Aplington, or 13 miles south of Allison, moving
  northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Parkersburg and Aplington around 450 PM CDT.
  Allison around 500 PM CDT.
  Allison Municipal Airport around 505 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Allison Municipal Airport and Bristow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4248 9284 4254 9298 4283 9288 4270 9258
TIME...MOT...LOC 2144Z 207DEG 28KT 4256 9289 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Small
2 follow-up statements
671 
WWUS53 KDMX 072155
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
455 PM CDT Sun Apr 7 2024

IAC075-072204-
/O.CAN.KDMX.TO.W.0001.000000T0000Z-240407T2215Z/
Grundy IA-
455 PM CDT Sun Apr 7 2024

...THE TORNADO WARNING FOR NORTH CENTRAL GRUNDY COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4256 9280 4260 9291 4283 9287 4270 9258
TIME...MOT...LOC 2154Z 208DEG 24KT 4262 9285 

$$

IAC023-072215-
/O.CON.KDMX.TO.W.0001.000000T0000Z-240407T2215Z/
Butler IA-
455 PM CDT Sun Apr 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHEASTERN BUTLER COUNTY...

At 454 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Aplington, or 9 miles south of Allison, moving
northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Allison around 505 PM CDT.
  Allison Municipal Airport around 510 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Allison Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4256 9280 4260 9291 4283 9287 4270 9258
TIME...MOT...LOC 2154Z 208DEG 24KT 4262 9285 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Small
563 
WWUS53 KDMX 072206
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
506 PM CDT Sun Apr 7 2024

IAC023-072216-
/O.EXP.KDMX.TO.W.0001.000000T0000Z-240407T2215Z/
Butler IA-
506 PM CDT Sun Apr 7 2024

...THE TORNADO WARNING FOR SOUTHEASTERN BUTLER COUNTY WILL EXPIRE AT
515 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 4256 9280 4260 9291 4283 9287 4270 9258
TIME...MOT...LOC 2206Z 207DEG 28KT 4269 9280 

$$

Small

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 7, 2:41 PM CDT, 2 hours 3 minutes earlier. Its key messages:

  • Low tornado potential for this afternoon through 6-7 pm over mainly the northern half of Iowa.
  • Clouds will likely ruin eclipse viewing over northern Iowa Monday, better chance for viewing central and south.
  • Mild and nice Tuesday and Wednesday
  • Much warmer next weekend.
Area forecast discussion, Apr 7, 2:41 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
241 PM CDT Sun Apr 7 2024

.KEY MESSAGES...

- Low tornado potential for this afternoon through 6-7 pm over
  mainly the northern half of Iowa.
- Clouds will likely ruin eclipse viewing over northern Iowa
  Monday, better chance for viewing central and south.
- Mild and nice Tuesday and Wednesday
- Much warmer next weekend.

&&

.DISCUSSION...
Issued at 238 PM CDT Sun Apr 7 2024

Surface low pressure over northeast Nebraska has moved very little
the past several hours as it has become near vertically stacked with
the upper level low. The surface boundary which is bringing the
drier air into the state is advancing northeast and is now near
Sioux City to Des Moines and Ottumwa while the actual warm front is
being pinched off but it is just to the north closer to Storm Lake
to Ames to Fairfield. A few showers and storms are trying to develop
in vicinity of the two boundaries but so far, nothing has been able
to become sustained which may be in part trying to overcome the
eroding warm layer aloft. Low top storms should become more
sustained in the next 1-2 hours as the boundaries merge and lift
north with the most favored areas in north central to northwest
Iowa. There remains a narrow corridor/narrow window for an weak
tornado or two in that area north where LCL values are 750 m or
lower along with some modest instability, much of which is in the
lowest 3 km that will help promote enhanced stretching of any
available vorticity. Should any low topped storms move along the
Bunker's right mover motion, the streamwise vorticity ingestion
would be good though this will be much less favorable for anything
that will move to the left of that motion, which seems most likely.
The non-supercell tornado parameter does increase closer to the
surface/upper low over far northwest Iowa and into northeast
Nebraska and that would be the most favored area for landspouts.
Again, a few wind gusts to 60 mph are possible. The limited severe
threat should diminish quickly by 6-7 pm. Scattered showers and
storms will be mainly confined to mostly north of Highway 30 before
mostly ending by midnight. Any appreciable rainfall will be further
north and north of Highway 30.

The low pressure will lift northeast into Minnesota later tonight
and into Monday. The Monday afternoon cloud forecast for any eclipse
viewing across Iowa may be of interest. If you are in parts of north
central and northwest Iowa, you are likely out of luck. The large
stratus field currently over North and South Dakota will wrap around
the system and into at least northern Iowa for much of the day. The
clouds should stop and not impact the southern half of the state, at
least through the peak viewing time in the afternoon. A few showers
are possible over northern Iowa late afternoon and into the evening
as a short wave passes through the area. A warm layer aloft will
limit the instability.

Generally quiet weather Tuesday and Wednesday with predominant
westerly flow aloft. A short wave will pass through the area on
Thursday which could bring a chance for some precipitation to the
area. A big warm up is still on the way for next weekend with the
arrival of the thermal ridge. Highs in the 70s and 80s are expected.
Another strong system may approach the area by late Sunday but
general biases with upper closed lows would suggest a later
arrival.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1227 PM CDT Sun Apr 7 2024

Gusty southeast winds to start the period will switch to
south/southwest with frontal passage today. Scattered showers
and storms are expected over central and northern Iowa as that
boundary passes through the areas. In addition, the MVFR cigs
with local IFR will raise to VFR with the fropa as well. Mainly
VFR conditions overnight before more stratus arrives for Monday
morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Apr 7, 3:21 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
321 PM CDT Sun Apr 7 2024

IAZ004>007-015>017-023>028-033>039-044>050-081100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
321 PM CDT Sun Apr 7 2024

This Hazardous Weather Outlook is for portions of central and
northern Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms can be expected through the evening.
Although the severe weather potential is low overall, a brief weak
tornado or funnel cloud is possible through early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible around Thursday. The severe
weather potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly through early this evening.

IAZ057>062-070>075-081>086-092>097-081100-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
321 PM CDT Sun Apr 7 2024

This Hazardous Weather Outlook is for portions of central and
southern Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible around Thursday. The severe
weather potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed through at least the middle of the
week.

Small

In the hours before

Special weather statement, Apr 7, 4:05 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
405 PM CDT Sun Apr 7 2024

IAZ026-027-037-038-072145-
Grundy IA-Hardin IA-Franklin IA-Butler IA-
405 PM CDT Sun Apr 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARDIN...
SOUTHEASTERN FRANKLIN...NORTHWESTERN GRUNDY AND SOUTHWESTERN BUTLER
COUNTIES THROUGH 445 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ackley, or 7 miles east of Iowa Falls, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Iowa Falls, Allison, Ackley, Aplington, Dumont, Steamboat Rock,
Geneva, Bristow, Hansell, Aredale, Allison Municipal Airport, and
Ackley Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4240 9309 4251 9328 4291 9300 4291 9299
      4271 9263
TIME...MOT...LOC 2105Z 217DEG 33KT 4252 9312

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Small
Local storm report, Apr 7, 4:22 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
422 PM CDT Sun Apr 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Tornado          5 N Blairsburg          42.56N 93.64W
04/07/2024                   Hamilton           IA   Storm Chaser

            Video of tornado and damage to barns.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:05 PM CDTSpecial Weather StatementDMXButler40 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.